Alert archive / Arizona / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 37, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this severe thunderstorm warning at Sep 11, 2011, 6:48 PM MST for Coconino County, Gila County, Arizona. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 11, 2011, 6:48 PM MST (01:48 UTC)
- Expired
- Sep 11, 2011, 7:15 PM MST
- In force
- 27 min
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
Counties Coconino County, AZ, Gila County, AZ
The radar
The Flagstaff radar (KFSX), 31 km from the middle of the area, began a volume at 01:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 1.8 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 119 J/kg
- Mixed-layer CIN
- -22 J/kg
- Mixed-layer LCL
- 1196 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 133 m²/s²
- 0-3 km storm-relative helicity
- 152 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
977 WUUS55 KFGZ 120148 SVRFGZ AZC005-007-120215- /O.NEW.KFGZ.SV.W.0037.110912T0148Z-110912T0215Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE FLAGSTAFF AZ 648 PM MST SUN SEP 11 2011 THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTH CENTRAL GILA COUNTY IN EAST CENTRAL ARIZONA... EXTREME SOUTHEASTERN COCONINO COUNTY IN NORTH CENTRAL ARIZONA... * UNTIL 715 PM MST * AT 643 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 8 MILES SOUTH OF TONTO VILLAGE...OR 9 MILES EAST OF PAYSON...AND MOVING NORTH AT 25 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO KOHLS RANCH PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR STRONG WINDS...DAMAGING HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER. THIS THUNDERSTORM IS ALSO PRODUCING HEAVY RAINFALL. THIS RAINFALL WILL LEAD TO RAPID RISES ON AREA STREAMS AND CREEKS. && LAT...LON 3439 11121 3436 11105 3417 11111 3419 11124 TIME...MOT...LOC 0147Z 186DEG 20KT 3423 11118 $$ MCCOLLUM
1 follow-up statement
268 WWUS55 KFGZ 120210 SVSFGZ SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE FLAGSTAFF AZ 710 PM MST SUN SEP 11 2011 AZC005-007-120220- /O.EXP.KFGZ.SV.W.0037.000000T0000Z-110912T0215Z/ GILA AZ-COCONINO AZ- 710 PM MST SUN SEP 11 2011 ...THE SEVERE THUNDERSTORM WARNING FOR EXTREME SOUTHEASTERN COCONINO AND NORTH CENTRAL GILA COUNTIES WILL EXPIRE AT 715 PM MST... THE SEVERE THUNDERSTORM NEAR TONTO VILLAGE HAS WEAKENED. THEREFORE THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE. LAT...LON 3439 11121 3436 11105 3417 11111 3419 11124 TIME...MOT...LOC 0210Z 186DEG 20KT 3436 11116 $$ MCCOLLUM
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 11, 2:20 PM MST, 4 hours 28 minutes earlier.
Area forecast discussion, Sep 11, 2:20 PM MST, 4 hours 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE FLAGSTAFF AZ 220 PM MST SUN SEP 11 2011 .SYNOPSIS...A LOW PRESSURE SYSTEM OVER THE SOUTHWESTERN STATES WILL BRING A GOOD CHANCE OF SHOWERS AND THUNDERSTORMS THROUGH WEDNESDAY. STORMS TODAY MAY PRODUCE LOCALLY HEAVY RAIN AND HAIL. COOLER THAN NORMAL TEMPERATURES WILL CONTINUE. && .DISCUSSION...A CUTOFF LOW WAS LOCATED OVER SOUTHERN CALIFORNIA THIS AFTERNOON...WITH EMBEDDED DISTURBANCES ROTATING THROUGH THE LOW MAKING IT HARD TO PINPOINT THE LOW CENTER. ONE DISTURBANCE AND ITS ASSOCIATED MID-LEVEL WIND SPEED MAX IS AFFECTING MUCH OF NORTHERN ARIZONA THIS AFTERNOON AND WILL CONTINUE TO DO SO WELL INTO THIS EVENING. SCATTERED TO NUMEROUS THUNDERSTORMS HAVE DEVELOPED...MOST WIDESPREAD OVER YAVAPAI AND COCONINO COUNTIES. WITH THE INCREASED VERTICAL WIND SHEAR AND SUFFICIENT CAPE...SOME OF THE STORMS HAVE BECOME STRONG OR SEVERE...WITH LARGE HAIL...STRONG POSSIBLY DAMAGING WINDS...AND FREQUENT LIGHTNING. THERE IS ALSO A RISK OF LOCALIZED FLASH FLOODING DUE TO THE INTENSITY OF THE RAINFALL. RAIN CHANCES WERE INCREASED FOR THE OVERNIGHT PERIOD TONIGHT. MONDAY THROUGH WEDNESDAY...GENERAL MODEL AGREEMENT THAT THE CLOSED LOW WILL MOVE SLOWLY TOWARD ARIZONA DURING THIS TIME FRAME...WITH THE LOW CENTER REACHING NORTHERN AZ TUESDAY NIGHT INTO WEDNESDAY. MOISTURE WILL LINGER OVER ARIZONA AND SHOULD BE SUFFICIENT FOR A GOOD CHANCE OF SHOWERS AND THUNDERSTORMS EACH DAY. WITH AT LEAST WEAK WIND SHEAR CONTINUING AND COOL TEMPERATURES AT THE MID LEVELS...STORM CHANCES WERE RAISED WITH THE LATEST FORECAST PACKAGE. THERE IS ALSO A CHANCE OF ADDITIONAL STRONG STORMS AT SOME POINT...THE BEST LIKELIHOOD APPEARS TO BE TUESDAY AFTERNOON THROUGH TUESDAY NIGHT AT THIS TIME. THURSDAY AND BEYOND...THE UPPER LOW WILL CROSS ARIZONA AND MOVE EASTWARD. WE WILL KEEP A SLIGHT CHANCE OF DAYTIME STORMS ACROSS THE AREA ON THURSDAY THEN DRY FRIDAY AND SATURDAY. && .AVIATION...FOR THE 00Z PACKAGE...EXPECT SCATTERED THUNDERSTORMS TO CONTINUE THOUGH 03-05Z. SOME STORMS COULD BECOME SEVERE PRODUCING HAIL OVER AN INCH IN DIAMETER AND WIND GUSTS IN EXCESS OF 40-50 KT. STORMS WILL DECREASE IN COVERAGE AFTER 05Z. STORMS WILL INCREASE AGAIN AFTER 18Z MONDAY. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC..................JJ AVIATION................MAS FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT WEATHER.GOV/FLAGSTAFF.
Hazardous weather outlook, Sep 11, 6:12 AM MST, 12 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE FLAGSTAFF AZ 612 AM MST SUN SEP 11 2011 AZZ004>018-037>040-120700- KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY- COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS- NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY- CHUSKA MOUNTAINS AND DEFIANCE PLATEAU- LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY- LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY- LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY- WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS- NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS- OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA- NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264- 612 AM MST SUN SEP 11 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST CENTRAL ARIZONA. .DAY ONE...TODAY AND TONIGHT SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED OVER NORTHERN ARIZONA THROUGH THIS EVENING. SOME OF THE STORMS MAY BECOME SEVERE...PRODUCING ONE INCH DIAMETER HAIL AND OR WIND GUSTS OVER 58 MPH. FLASH FLOODING WILL BE POSSIBLE WITH THE STRONGER STORMS. AREAS WITH THE BEST CHANCE OF SEVERE WEATHER ARE YAVAPAI AND COCONINO COUNTIES. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS CHANCES WILL PERSIST FROM MONDAY THROUGH AT LEAST WEDNESDAY...THOUGH THE RISK OF SEVERE WEATHER WILL DECREASE. SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, Sep 11, 1:10 PM MST, 5 hours 38 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE FLAGSTAFF AZ 110 PM MST SUN SEP 11 2011 AZZ006-009-012-112030- COCONINO AZ- 110 PM MST SUN SEP 11 2011 THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... CENTRAL COCONINO COUNTY IN NORTH CENTRAL ARIZONA UNTIL 130 PM MST AT 103 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A STRONG THUNDERSTORM NEAR DESERT VIEW AT GRAND CANYON...MOVING NORTHEAST AT 25 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN CAUSING RAPID RUNOFF ALONG THE WALLS AND SIDE CANYONS. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ARE IN THE ADVISORY AREA AND STORMS APPROACH...TAKE SHELTER. && LAT...LON 3638 11174 3628 11153 3601 11183 3606 11192 TIME...MOT...LOC 2007Z 212DEG 24KT 3611 11183 MCCOLLUM
Special weather statement, Sep 11, 2:35 PM MST, 4 hours 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE FLAGSTAFF AZ 235 PM MST SUN SEP 11 2011 AZZ004-006-007-112200- COCONINO AZ- 235 PM MST SUN SEP 11 2011 THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... CENTRAL COCONINO COUNTY IN NORTH CENTRAL ARIZONA UNTIL 300 PM MST AT 232 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A STRONG THUNDERSTORM NEAR HERMITS REST AT THE GRAND CANYON...MOVING NORTHEAST AT 35 MPH. THIS STORM WILL PRODUCE FREQUENT CLOUD-TO-GROUND LIGHTNING...DIME SIZE HAIL AND WIND GUSTS UP TO 45 MPH. THIS STORM WILL MOVE OVER HERMITS REST AND GRAND CANYON VILLAGE. PLEASE TAKE SHELTER. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ARE IN THE ADVISORY AREA AND STORMS APPROACH...TAKE SHELTER. && LAT...LON 3623 11215 3606 11198 3593 11223 3605 11238 TIME...MOT...LOC 2134Z 226DEG 34KT 3607 11223 MCCOLLUM
Special weather statement, Sep 11, 4:05 PM MST, 2 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
405 PM MST SUN SEP 11 2011
AZZ007-009-012-112345-
COCONINO AZ-
405 PM MST SUN SEP 11 2011
THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
CENTRAL COCONINO COUNTY IN NORTH CENTRAL ARIZONA
UNTIL 445 PM MST
AT 401 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED AN AREA
STRONG THUNDERSTORMS PRODUCING HEAVY RAIN ALONG HIGHWAY-89 EXTENDING
FROM CAMERON NORTHWARD TO CEDAR RIDGE. TRAVELERS SHOULD EXPECT TO ENCOUNTER
AREAS OF PONDING OR FLOWING WATER ALONG AND POSSIBLY OVER ROADWAYS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
VERY HEAVY RAINFALL MAY CAUSE TEMPORARY PONDING ON SOME ROADS AND
MINOR FLOODING OF POOR DRAINAGE AREAS. IN HEAVY RAINFALL SLOW DOWN TO
REDUCE THE RISK OF HYDROPLANING...AND LEAVE A SAFE DISTANCE BETWEEN
YOURSELF AND OTHER VEHICLES.
&&
LAT...LON 3627 11166 3651 11157 3630 11125 3585 11133
3580 11149 3592 11160
TIME...MOT...LOC 2302Z 200DEG 17KT 3617 11144
MCCOLLUMSpecial weather statement, Sep 11, 5:38 PM MST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE FLAGSTAFF AZ 538 PM MST SUN SEP 11 2011 AZZ008-037-120100- YAVAPAI AZ- 538 PM MST SUN SEP 11 2011 THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... CENTRAL YAVAPAI COUNTY IN WEST CENTRAL ARIZONA UNTIL 600 PM MST AT 529 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED STRONG THUNDERSTORMS IN THE AREA OF KIRKLAND AND SKULL VALLEY...MOVING NORTHEAST AT 20 MPH. EXPECT HEAVY RAIN...FREQUENT CLOUD TO GROUND LIGHTNING AND WIND GUST IN EXCESS OF 50 MPH WITH THIS AREA OF STORMS. PORTIONS OF HIGHWAYS 89 AND 96 WILL ALSO BE AFFECTED. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ARE IN THE ADVISORY AREA AND STORMS APPROACH...TAKE SHELTER. AVOID TRAVEL IN THE AREA OF KIRKLAND AND SKULL VALLEY FOR THE NEXT HOUR. && LAT...LON 3468 11279 3460 11259 3432 11274 3437 11290 TIME...MOT...LOC 0034Z 203DEG 19KT 3444 11279 MCCOLLUM
The office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 11, 5:38 PM MST | Special Weather Statement | FGZ | Yavapai | 22 min |
| Sep 12, 2:21 AM MST | Special Weather Statement | FGZ | 9 min | |
| Sep 12, 5:56 AM MST | Severe Thunderstorm Warning | FGZ | Coconino | 34 min |
| Sep 12, 6:28 AM MST | Severe Thunderstorm Warning | FGZ | Coconino | 32 min |
| Sep 12, 7:00 AM MST | Severe Thunderstorm Warning | FGZ | Coconino | 30 min |
| Sep 12, 12:38 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 22 min |
| Sep 12, 1:00 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 30 min |
| Sep 12, 1:24 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 21 min |
| Sep 12, 1:46 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 29 min |
| Sep 12, 1:54 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 36 min |
| Sep 12, 2:06 PM MST | Severe Thunderstorm Warning | FGZ | Coconino, Yavapai | 24 min |
| Sep 12, 2:08 PM MST | Tornado Warning | FGZ | Coconino | 22 min |
| Sep 12, 2:09 PM MST | Tornado Warning | FGZ | Coconino | 21 min |
| Sep 12, 2:25 PM MST | Flash Flood Warning | FGZ | Coconino | 3 hr |
| Sep 12, 2:30 PM MST | Tornado Warning | FGZ | Coconino | 30 min |
| Sep 12, 2:31 PM MST | Tornado Warning | FGZ | Coconino | 29 min |
| Sep 12, 3:01 PM MST | Tornado Warning | FGZ | Coconino | 21 min |
| Sep 12, 3:04 PM MST | Tornado Warning | FGZ | Coconino | 26 min |
| Sep 12, 3:08 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 22 min |
| Sep 12, 4:27 PM MST | Severe Thunderstorm Warning | FGZ | Navajo | 33 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.